MAUDE Adverse Event Report: ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTENT XL VASCULAR AND BILIARY STENT SYSTEM

ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTENT XL VASCULAR AND BILIARY STENT SYSTEM
Model Number EX061003CS
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Codes Vascular System (Circulation), Impaired (2572); No Known Impact Or Consequence To Patient (2692)
Date of Event 05/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device history records are being reviewed.The event is currently under investigation.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant was unable to provide any further procedural details to bard.
 
Event or Problem Description
It was reported that post implantation of the stent in a pre-dilated lesion in the iliac artery via access through the common femoral artery, the stent was found to be elongated to 200 mm.It was further reported that during retraction of the guide wire, resistance was felt and the distal tip of the delivery system broke off (the disposition of the fragment is unknown; reportedly it is not in the patient's body).As reported, an additional small stent via a second access was placed at the transition to the a.Profunda.The patient had to be hospitalized overnight for observation.
 
Additional Manufacturer Narrative
The lot history records have been reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.There is no indication for a manufacturing-related failure.On the basis of the evaluation of the returned device, a fracture of the inner catheter could be confirmed.The tip was found to be in its correct position at the distal end of the inner catheter and free of defects.On the basis of the images provided, the alleged stent elongation could not be confirmed.Due to the poor resolution of the images, the single stent struts were not visible and neither a stent length measurement nor a strut structure analysis for elongation could be performed.Potential contributing factors to the reported event have been considered.Previous investigations of similar complaints have been reviewed.This type of event may be related to the tip getting caught on the placed stent upon removal leading to stent elongation and inner catheter fracture, however, during the evaluation no conspicuity of the tip was identified.Allegedly the user had difficulties in visualizing the stent marker, however, the subject device does not have markers per specification.The reported stent elongation also may have occurred during removal of a not fully deployed stent, however, during evaluation the system was found to have been fully activated.Increased friction during tracking of the system or deployment of the stent may be another contributing factor to the reported event as this may lead to high deployment force, lumen deformation and friction increase between guide wire and delivery system finally leading to inner catheter fracture.In this case, the lesion had been pre-dilated, no deployment force increase was felt, the tracking path was tortuous and calcified, and resistance was met during removal.On the basis of the information available and the investigation of the returned device and the images provided, a definite root cause for the reported event could not be identified.The ifu supplied with this device sufficiently describes the correct stent placement procedure.Also the ifu states: "if resistance is met while retracting the delivery system over a guide wire, remove the delivery system and guide wire together." and "if excessive force is felt during stent deployment, do not force the stent system.Remove the stent system as possible, and replace with a new unit." furthermore, the ifu states: "examine the stent system for any damage.If it is suspected that the sterility or performance of the device has been compromised, the stent system should not be used." in addition, the ifu indicates that the product is intended to improve the luminal diameter in the treatment of symptomatic de novo or restenotic lesions up to 240 mm in length in the native superficial femoral artery (sfa) and popliteal artery.The reported application represents an off-label use of the device.
 
Event or Problem Description
It was reported that post implantation of the stent in a pre-dilated lesion in the iliac artery via access through the common femoral artery, the stent was found to be elongated.It was further reported that during retraction of the guide wire, resistance was felt and the distal tip of the delivery system broke off (the disposition of the fragment is unknown; reportedly it is not in the patient's body).As reported, an additional small stent via a second access was placed at the transition to the a.Profunda.The patient had to be hospitalized overnight for observation.

Brand Name
LIFESTENT XL VASCULAR AND BILIARY STENT SYSTEM
Common Device Name
VASCULAR AND BILIARY STENT
Manufacturer (Section D)
ANGIOMED GMBH & CO. MEDIZINTECHNIK KG
wachhausstr. 6
karlsruhe 76227
GM  76227
MDR Report Key6602442
Report Number9681442-2017-00186
Device Sequence Number19119704
Product Code NIP
UDI-Device Identifier04049519001272
UDI-Public(01)04049519001272(17)181110(10)ANAY1336
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P070014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/10/2018
Device Model NumberEX061003CS
Device Catalogue NumberEX061003CS
Device Lot NumberANAY1336
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2017
Initial Date Received by Manufacturer 05/05/2017
Supplement Date Received by Manufacturer08/08/2017
Initial Report FDA Received Date05/31/2017
Supplement Report FDA Received Date08/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient Weight82